Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2012  |  Volume : 44  |  Issue : 1  |  Page : 126--128

Localized bullous eruptions away from infusion site due to intravenous acyclovir administration in a child

Asuman Gurkan1, Nilgun Erkek2, Saliha Senel3,  
1 Department of Dermatology, Dr. Sami Ulus Maternity and Children's Health and Diseases Training and Research Hospital, Ankara, Turkey
2 Department of Pediatric Intensive Care, Dr. Sami Ulus Maternity and Children's Health and Diseases Training and Research Hospital, Ankara, Turkey
3 Department of Pediatrics, Dr. Sami Ulus Maternity and Children's Health and Diseases Training and Research Hospital, Ankara, Turkey

Correspondence Address:
Saliha Senel
Department of Pediatrics, Dr. Sami Ulus Maternity and Children«SQ»s Health and Diseases Training and Research Hospital, Ankara
Turkey

Abstract

Acyclovir is an antiviral agent against herpes virus. Its local adverse effects are common and typically consist of inflammation or phlebitis at the site of intravenous infusion. Here we present a child with bullous eruptions away from infusion site due to acyclovir administration. It is exceptionally rare with only one adult case has been reported to date.



How to cite this article:
Gurkan A, Erkek N, Senel S. Localized bullous eruptions away from infusion site due to intravenous acyclovir administration in a child.Indian J Pharmacol 2012;44:126-128


How to cite this URL:
Gurkan A, Erkek N, Senel S. Localized bullous eruptions away from infusion site due to intravenous acyclovir administration in a child. Indian J Pharmacol [serial online] 2012 [cited 2021 Sep 25 ];44:126-128
Available from: https://www.ijp-online.com/text.asp?2012/44/1/126/91885


Full Text

 Introduction



Acyclovir is a unique antiviral agent for the treatment of herpes virus infections including herpes simplex encephalitis. [1] Systemic reactions with intravenous acyclovir are very rare. [2] Local adverse effects are common and typically consist of inflammation or phlebitis at the site of intravenous infusion. [1] Here we present a child with bullous eruptions away from infusion site caused by intravenous acyclovir treatment. Bulla formation away from injection site is exceptionally rare, with only one adult case reported to date. [3]

 Case Report



A 15-year-old boy was admitted to pediatric intensive care unit for status epilepticus. He has had cerebral palsy, epilepsy and motor-mental retardation. Since several combinations of antiepileptics failed to control the status, intravenous acyclovir infusion (30 mg/kg/day) was initiated with the presumptive diagnosis of herpes encephalitis. At the fifteenth day of treatment, a necrotic and bullous eruption occurred on the left leg adjacent to the infusion site [Figure 1]. The infusion was suspended and the next dose of acyclovir was diluted and delivered to the vein on the right hand. Nevertheless, bullous eruptions re-occurred on the right hand and on the right ear auricle [Figure 2], which was far from the infusion site. The results of laboratory evaluation including total blood count, peripheral smear, erythrocyte sedimentation rate, C-reactive protein, biochemical tests, immunoglobulin levels, complement 3 and 4 levels, ANA, anti DNA and herpes simplex virus (HSV) antibodies were negative. Viral-bacterial cultures including those taken from the blister fluid were normal. {Figure 1}{Figure 2}Histopathology of skin biopsy from the left leg revealed subcorneal bulla formation, necrotic keratinocytes in epidermis, perivascular and periadnexial lymphocytes, nuclear remnant, sparse neutrophils and eosinophils, squamous metaplasia in the sweat gland in the dermis. He was concomitantly receiving meropenem, vancomycin, variconazole, and ciprofloxacin for ventilator-associated pneumonia and levetiracetam, phenobarbital, haloperidol, clonazepam for the status condition. Acyclovir was then discontinued. No new lesion was developed although the other treatments were maintained. The lesions resolved with scarring. The patient had never received any acyclovir treatment (topical, oral or intravenous) before. Acyclovir was suspected as the causative agent. Further support for this causal relationship was obtained by Naranjo's algorithm which suggested a 'probable' causality for acyclovir (total score was 7) [4] [Table 1].{Table 1}

 Discussion



Acyclovir is a guanine analogue antiviral drug. [2] It is available in topical, oral, intravenous formulations. [5] Adverse cutaneous reactions have been reported with all routes of administration. [2],[5],[6] Local inflammation or phlebitis at the injection site are well-known dermatologic reactions of intravenous acyclovir therapy, but vesicular-bullous eruptions are rarely reported. Although hypersensitivity, local drug toxicity, or damage associated with the extravasation of the alkaline solution were proposed to be responsible for the mechanism of these bullous eruptions, it still remains unclear. [1] Diluting the concentration of acyclovir did not prevent the development of new lesions, phlebitis and the distant bullous eruptions in our patient as reported by Buck et al. [1]

Armingaud et al., [3] has reported the only case of localized bullous eruption at and far from the acyclovir injection site in a 50-year-old man. They proposed an immunoallergic mechanism to explain the pathogenesis of the lesion instead of the toxic mechanism. The biopsy of the vesicular lesion away from the injection site revealed leukocytoclastic vasculitis. We were not able to take a biopsy from the distant lesion on the right ear because the parents refused to give consent for the procedure. We could not establish vasculitis. We also could not perform patch tests with acyclovir after healing of the eruptions. However, we suggest that an adverse reaction to acyclovir should be included in the differential diagnosis of vesicular eruptions in patients receiving acyclovir therapy. This may occur regardless of the route used or the concentration administered. [1]

 Conclusion



Distant bullous lesions should be considered as a potential adverse reaction caused by intravenous acyclovir treatment. Further reports and evaluations are needed to suggest the exact mechanism for this reaction.

References

1Buck ML, Vittone SB, Zaglul HF. Vesicular eruptions following acyclovir administration. Ann Pharmacother 1993;27:1458-9.
2Schuster J, Fabri M, Eming S, Hunzelmann N. Allergic drug eruption secondary to intravenous acyclovir. Acta Derm Venereol 2008;88:196-8.
3Armingaud P, Arsac P, Kerdraon R, Esteve E. Localized bullous eruption after intravenous injection of acyclovir: Toxic or immunoallergic mechanism? Ann Dermatol Venereol 2000;127:496-8.
4Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
5Robinson GE, Weber J, Griffiths C, Underhill GS, Jeffries DJ, Goldmeir D. Cutaneous adverse reactions to acyclovir: Case reports. Genitourin Med 1985;61:62-3.
6Carrasco L, Pastor MA, Izquierdo MJ, Fariña MC, Martín L, Fortes J, et al. Drug eruption secondary to acyclovir with recall phenomenon in a dermatome previously affected by herpes zoster. Clin Exp Dermatol 2002;27:132-4.